Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Caribou, ME

July 8, 2003Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 8, 2003, 4:05 PM EDT for Aroostook County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 4:05 PM EDT (20:05 UTC)
Expired
Jul 8, 2003, 4:45 PM EDT
In force
40 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 082005
SVRCAR
MEC003-082045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
404 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 445 PM EDT

* AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR ESTCOURT
  STATION. THE STORM WAS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    ESTCOURT STATION AT 405 PM EDT
    SULLY AT 410 PM EDT
    FORT KENT...FRENCHVILLE AT 445 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4755 6933 4737 6938 4720 6831 4745 6824

NOUHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:24 AM EDT, 12 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 3:24 AM EDT, 12 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
324 AM EDT TUE JUL 8 2003

.SYNOPSIS...A WARM FRONT WILL MOVE THROUGH THE AREA THIS MORNING PRODUCING
SHOWERS AND ISOLATED THUNDERSTORMS. MORE SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AS A COLD FRONT APPROACHES
THE STATE FROM THE NORTHWEST. SHOWERS WILL CONTINUE THROUGH THE EVENING AS
THE COLD FRONT MOVES THROUGH. SKIES WILL BECOME PARTLY CLOUDY AFTER
MIDNIGHT AS DRIER AIR MOVES IN BEHIND THE FRONT. HIGH PRESSURE WILL DOMINATE
WEDNESDAY AND THURSDAY.

DISCUSSION...CURRENT OBSERVATIONS AND RADAR SHOWING SHOWERS MOVING AHEAD OF
A WARM FRONT INTO THE CENTRAL PORTION OF THE STATE. FOR THIS MORNING EXPECT
THE WARM FRONT TO PRODUCE SHOWERS AS IT MOVES FROM SOUTH TO NORTH ACROSS THE
FORECAST AREA. POPS WILL RANGE FROM CATEGORICAL IN THE NORTH TO CHANCE IN
THE FAR SOUTH. THUNDERSTORMS ARE ALSO POSSIBLE IN ASSOCIATION WITH THE WARM
FRONT PASSAGE THIS MORNING...HOWEVER WILL ONLY GO WITH ISOLATED IN ALL
AREAS. LOOKS LIKE BETTER CHANCE FOR THUNDERSTORMS LATE AFTERNOON INTO THE
EARLY EVENING. EXPECT ALL THE FORECAST AREA TO BE IN WARM SECTOR THIS
AFTERNOON. HAVE MODIFIED THE ALBANY SOUNDING...WHICH IS NOW IN THE WARM
SECTOR...FOR COMPARISON PURPOSES AND HAVE COME UP WITH SLIGHT RISK. ETA
BUFKIT IS SHOWING HIGHEST CAPE IN THE CENTRAL PORTION OF THE FORECAST AREA
WITH VALUES AS HIGH AS 2000 AT 22Z. HIGHEST SHEAR IS IN THE NORTH. THE GFS
IS STILL NOT SHOWING MUCH POTENTIAL AND COULD BE OVERLY INFLUENCED BY MARINE
ENVIRONMENT WITH WINDS TOO STRONG IN THE LOWER LEVELS. FOR THE AFTERNOON
WILL GO WITH HIGHEST POPS FOR SHOWERS IN THE NORTH AND SCATTERED
THUNDERSTORMS ALL AREAS. WILL KEEP SHOWERS UNTIL 06Z THEN PARTLY CLOUDY
AFTERWARDS. STRONG HIGH PRESSURE WILL WILL BUILD IN ON WEDNESDAY WITH SKIES
BECOMING MOSTLY CLEAR. EXPECT THIS HIGH TO DOMINATE INTO THURSDAY EVENING.

MARINE...NO HEADLINES IN THE NEAR TERM. HAVE INCLUDED PATCHY FOG FOR TODAY
AND TONIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR SEAS FRIDAY AND
SATURDAY.

AVIATION...MVFR/IFR CONDITIONS EXPECTED LATER THIS MORNING INTO THIS
AFTERNOON IN BANGOR. VFR EXPECTED EXPECTED IN THE NORTH EXCEPT MVFR IN
THUNDERSTORMS THIS AFTERNOON.

.CAR...NONE.

MIGNONE
Hazardous weather outlook, Jul 8, 4:30 AM EDT, 11 hours 35 minutes before
MEZ001>006-010-011-015>017-029>032-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EDT TUE JUL 8 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP WITHIN A INCREASINGLY MOIST
AND UNSTABLE AIRMASS AHEAD OF AN APPROACHING COLD FRONT THIS
AFTERNOON AND EARLY TONIGHT. STRONG WINDS ALOFT MAY AID IN THE
POTENTIAL FOR DAMAGING WINDS TO ACCOMPANY ANY OF THE THUNDERSTORMS.
LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE. AMATEUR RADIO OPERATORS MAY NEED TO ESTABLISH LOCAL
NETS AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND
WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FITZSIMMONS

In the hours before

Special weather statement, Jul 8, 12:50 PM EDT, 3 hours 15 minutes before
MEZ001>006-010-011-015>017-029>032-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1250 PM EDT TUE JUL 8 2003

...A RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS TODAY FOR
NORTHERN AND EASTERN MAINE...

A COLD FRONT APPROACHING FROM THE QUEBEC REGION WILL INTERACT WITH
A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION THIS AFTERNOON AND
EARLY TONIGHT. SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME
STRONG TO SEVERE...ARE EXPECTED TO DEVELOP WITHIN THIS ENVIRONMENT
AHEAD OF THE FRONT. STRONG WINDS ALOFT WILL AID IN THE POTENTIAL FOR
DAMAGING WINDS TO ACCOMPANY THE THUNDERSTORMS. IN ADDITION...LOCALLY
HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING MAY ALSO ACCOMPANY
THIS ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CALDERON

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:19 PM EDTSevere Thunderstorm WarningCARAroostook56 min
Jul 8, 6:14 PM EDTSevere Thunderstorm WarningCARAroostook61 min
Jul 8, 6:56 PM EDTTornado WarningCARAroostook34 min
Jul 8, 7:29 PM EDTSevere Thunderstorm WarningCARAroostook46 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.